Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 86, NWS Des Moines, IA

June 1, 2011Sac County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 1, 2011, 8:25 PM CDT for Sac County, Iowa. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2011, 8:25 PM CDT (01:25 UTC)
Expired
Jun 1, 2011, 9:12 PM CDT
In force
47 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sac County, IA

The radar

The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1245 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

708 
WUUS53 KDMX 020125
SVRDMX
IAC161-020230-
/O.NEW.KDMX.SV.W.0086.110602T0125Z-110602T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
825 PM CDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAC COUNTY IN WEST CENTRAL IOWA...

* UNTIL 930 PM CDT

* AT 822 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  GALVA...OR 10 MILES SOUTHWEST OF STORM LAKE...AND MOVING SOUTHEAST
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAC CITY...LAKE VIEW...SCHALLER...EARLY AND NEMAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

&&

LAT...LON 4257 9496 4256 9492 4225 9491 4236 9533
      4247 9533 4247 9538 4257 9538
TIME...MOT...LOC 0126Z 302DEG 17KT 4253 9531
WIND...HAIL 60MPH 1.00IN

$$

VACHALEK
2 follow-up statements
816 
WWUS53 KDMX 020152
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
852 PM CDT WED JUN 1 2011

IAC161-020230-
/O.CON.KDMX.SV.W.0086.000000T0000Z-110602T0230Z/
SAC IA-
852 PM CDT WED JUN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SAC COUNTY
UNTIL 930 PM CDT...

AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
SOUTH OF LAKESIDE...OR 7 MILES SOUTH OF STORM LAKE...MOVING SOUTHEAST
AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  SAC CITY...LAKE VIEW...EARLY AND NEMAHA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4257 9496 4256 9492 4225 9491 4236 9533
      4247 9533 4247 9538 4257 9538
TIME...MOT...LOC 0153Z 302DEG 17KT 4253 9518
WIND...HAIL 60MPH 1.00IN

$$

VACHALEK
982 
WWUS53 KDMX 020212
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
912 PM CDT WED JUN 1 2011

IAC161-020222-
/O.CAN.KDMX.SV.W.0086.000000T0000Z-110602T0230Z/
SAC IA-
912 PM CDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SAC COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4257 9496 4256 9492 4225 9491 4236 9533
      4247 9533 4247 9538 4257 9538
TIME...MOT...LOC 0212Z 302DEG 17KT 4240 9507

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 6:45 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 1, 6:45 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
645 PM CDT WED JUN 1 2011

.SHORT TERM /TONIGHT/...
HIGH PRESSURE OVER THE NORTHEAST HALF OF IOWA THIS AFTERNOON AND IS
GRADUALLY SHIFTING TO THE EAST/NORTHEAST. STRONG 850 MB MOISTURE
ADVECTION HAS DEVELOPED TO THE WEST ACROSS KANSAS AND NEBRASKA AND
THIS ADVECTION WILL VEER INTO IOWA OVERNIGHT...ESPECIALLY AFTER
MIDNIGHT. THE LOW LEVEL JET WILL BE FOCUSED INTO SOUTH DAKOTA MUCH
OF THE NIGHT WITH THE LEFT EXIT REGION LOCATED OVER SOUTHEAST SOUTH
DAKOTA. THE PRIMARY AREA OF THUNDERSTORMS LIKELY WILL DEVELOP IN
THIS REGION BEFORE SHIFTING SOUTHEAST INTO CENTRAL IOWA LATE.
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AHEAD OF THE
PRIMARY AREA OF CONVECTION BY MID TO LATE EVENING. HEAVY RAINFALL IS
POSSIBLE WITH THESE STORMS WITH SLOW STORM MOTIONS AROUND 25
KTS...HIGH PWATS NEAR 1.75 INCHES AND WARM CLOUD DEPTHS ABOVE 13.5
KFT. THEREFORE STORMS SHOULD BE EFFICIENT RAIN PRODUCERS. INCREASING
SATURATION IN THE MID LEVELS WILL LIMIT HAIL POTENTIAL DUE TO
DIMINISHED LAPSE RATES AND HAIL CAPE. INITIAL STORMS COULD PRODUCE
STORMS WITH LARGE HAIL THOUGH BEFORE THE SATURATION OCCURS.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
PERIOD BEGINS WITH OVERNIGHT MCS LINGERING INTO THU.  THERE IS SOME
UNCERTAINTY WHERE THIS WILL BE ROOTED AND AMOUNT OF INSTABILITY WITH
NAM SUGGESTING NEAR 500M AND ELEVATED CAPE 1-2K J/KG...WHILE THE GFS
DEPICTS 1.5KM AND UNDER 1K J/KG RESPECTIVELY.  CONSIDERING THE
STRENGTH OF THE WAA ADVECTION WOULD NOT BE SURPRISED TO SEE MARGINAL
HAIL/SEVERE WEATHER INTO THE MORNING REGARDLESS OF WHICH VERIFIES.
AFOREMENTIONED HEAVY RAIN POTENTIAL WILL LINGER AS WELL WITH MUCH OF
CENTRAL IA POSSIBLY SEEING AMOUNTS PUSHING AN INCH BY
MIDDAY...LOCALLY HIGHER POSSIBLE.

CAPPED WARM SECTOR WITH LITTLE FOCUS SHOULD THEN SURGE INTO IA LATER
THURSDAY AND FRIDAY LEADING INTO INCREASED HEAT AND HUMIDITY.
FORECAST SOUNDINGS WITH MIXING SUGGEST HIGHS IN THE LOWER 90S OVER
MANY AREAS FRI WITH DEWPOINTS PLUS/MINUS 70F CENTRAL AND SE LEADING
TO HEAT INDICES APPROACHING 100F DURING PEAK HEATING.

NEXT PRECIP CHANCES RETURN LATE FRI INTO SAT AS FRONT SAGS INTO IA
FROM THE NORTH AND WEST...MAINLY ELEVATED IN WAA.  LOW CONFIDENCE IN
BOUNDARY POSITION THROUGH THE WEEKEND AND EARLY NEXT WEEK AS FRONT
TRIES TO PUSH NORTHWARD UNDER CENTRAL CONUS RIDGE.  THIS KEEPS LOW
DISORGANIZED POPS IN THE FORECAST UNTIL RETURN OF WARM SECTOR MON
AHEAD OF NEXT SIOUXLAND FRONT INTO LATE TUE AND WED.

&&

.AVIATION...02/00Z
SURFACE LOW PRESSURE OUT TO THE WEST HAS A WARM FRONT WITH IT THAT
EXTENDS INTO WESTERN IA. THIS WARM FRONT WILL ESTABLISH ITSELF
FURTHER INTO CENTRAL IOWA THIS EVENING THEN LIFT NORTH OVERNIGHT
INTO MN.  WINDS OFF THE SURFACE WILL INCREASE AND FOCUS INTO NW IA
WHERE STORMS WILL INITIATE THEN MOVE INTO THE NORTHERN PORTIONS OF
CENTRAL IOWA.  AN UPPER LEVEL WAVE WILL SHIFT ACROSS CENTRAL IOWA
AFT 02/12Z BRINGING A SECOND ROUND OF CONVECTION IN PROXIMITY OF THE
FRONTAL BOUNDARY...THIS TIME SHIFTING THE STORM POTENTIAL FURTHER
SOUTH THEN LIFTING TO THE NE THROUGH 18Z.  TSRA CHANCES WILL BE
MAINLY CONFINED TO THE EAST AFT 18Z AND BE DIMINISHING.  MVFR CIGS
WILL OCCUR WITH STORMS WITH LOCAL IFR CONDITIONS POSSIBLE.  SFC FLOW
WILL INCREASE OUT OF THE SOUTH TO 15-25KTS WITH STRONGER GUSTS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...DONAVON
LONG TERM...SMALL
AVIATION...FAB
Hazardous weather outlook, Jun 1, 3:42 PM CDT, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
342 PM CDT WED JUN 1 2011

IAZ004-005-022045-
EMMET-KOSSUTH-
342 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP TONIGHT...BECOMING WIDESPREAD AFTER
MIDNIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL THE
PRIMARY THREAT. HEAVY RAINFALL MAY OCCUR WITH THESE STORMS.

A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE UPPER DES
MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY MORNING. SEVERE WEATHER IS NOT
LIKELY...HOWEVER HEAVY RAINFALL IS POSSIBLE. LOCALIZED 2 TO
3 INCHES OF RAIN MAY OCCUR TONIGHT AND THURSDAY. THIS RAINFALL
COULD PUSH SMALLER STREAMS ABOVE FLOOD STAGE.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND.
THE SEVERE THREAT FROM THESE APPEARS TO ARE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. RAINFALL REPORTS
ARE ENCOURAGED.

IAZ006-007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-022045-
WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS-HUMBOLDT-
WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-
GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
342 PM CDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP TONIGHT...BECOMING WIDESPREAD AFTER
MIDNIGHT. A FEW STORMS MAY BECOME SEVERE WITH LARGE HAIL THE
PRIMARY THREAT. HEAVY RAINFALL MAY OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE LIKELY THURSDAY MORNING. SEVERE WEATHER IS NOT
LIKELY...HOWEVER HEAVY RAINFALL IS POSSIBLE. LOCALIZED 2 TO
3 INCHES OF RAIN MAY OCCUR TONIGHT AND THURSDAY. THIS RAINFALL
COULD PUSH SMALLER STREAMS ABOVE FLOOD STAGE.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE WEEKEND.
THE SEVERE THREAT FROM THESE APPEARS TO ARE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT. RAINFALL REPORTS
ARE ENCOURAGED.

In the hours before

Special weather statement, Jun 1, 8:17 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
817 PM CDT WED JUN 1 2011

IAZ033-020330-
SAC-
INCLUDING THE CITY OF...SAC CITY
817 PM CDT WED JUN 1 2011

...AREA OF THUNDERSTORMS MOVING INTO THE REGION THIS EVENING...

AN AREA OF STRONG THUNDERSTORMS CONTINUES TO MOVE ACROSS NORTHWEST
IOWA THIS EVENING. THE THUNDERSTORMS MAY PRODUCE UP TO PENNY SIZED
HAIL AND WINDS TO 50 MPH AS THEY MOVE TO THE EAST SOUTHEAST AT 35
MPH THROUGH 10 PM CDT THIS WEDNESDAY EVENING. ADDITIONAL
THUNDERSTORMS ARE LIKELY LATER TONIGHT...WITH THE POTENTIAL FOR A
FEW SEVERE STORMS WITH LARGE HAIL...STRONG WINDS AND SOME BRIEF
HEAVY RAINFALL. THE AREA OF SHOWERS AND THUNDERSTORMS IS MOVING TO
THE EAST AT 35 MPH.

REV

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.